Alert archive / Louisiana / Special Weather Statements in 2021

Special Weather Statement, NWS New Orleans, LA

August 2, 2021Saint Charles Parish, Louisiana

NWS New Orleans, LA issued this special weather statement at Aug 2, 2021, 11:28 AM CDT for Saint Charles Parish, Louisiana. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2021, 11:28 AM CDT (16:28 UTC)
Expired
Aug 2, 2021, 12:15 PM CDT
In force
47 min
Issued by
NWS New Orleans, LA

County Saint Charles Parish, LA

What was reported inside it

TimeReportWhereRemark
Aug 2, 12:02 PM CDTTSTM WND GST 396 W East New Orleans, LAKNEW REPORTED PEAK WIND GUST OF 34KTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2142 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

133 
WWUS84 KLIX 021628
SPSLIX

Special Weather Statement
National Weather Service New Orleans LA
1128 AM CDT Mon Aug 2 2021

LAZ060-061-063-077-021715-
Western Orleans-St. Charles-Upper Plaquemines-Upper Jefferson-
1128 AM CDT Mon Aug 2 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. CHARLES...
SOUTHWESTERN ORLEANS...NORTHWESTERN JEFFERSON AND NORTHWESTERN
PLAQUEMINES PARISHES...

At 1127 AM CDT, a strong thunderstorm was located over River Ridge,
or near Avondale, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
New Orleans, Metairie, Marrero, Harvey, Avondale, Timberlane, Belle
Chasse, Jefferson, Gretna, Harahan, Westwego, Woodmere, Elmwood,
Terrytown, Bridge City, River Ridge, Ama, Estelle, Waggaman and St.
Rose.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 219 and 240.
 Interstate 310 between mile markers 1 and 3.
 Interstate 610 between mile markers 1 and 4.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2984 9028 3002 9033 3004 9022 3002 9018
      3002 9011 3004 9006 3003 9003 3006 9003
      2981 8999
TIME...MOT...LOC 1627Z 256DEG 16KT 2995 9023 

$$

MSW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:28 AM CDT, 5 hours earlier.

Area forecast discussion, Aug 2, 6:28 AM CDT, 5 hours before
Area Forecast Discussion
National Weather Service New Orleans LA
628 AM CDT Mon Aug 2 2021

.AVIATION (12Z TAF DISCUSSION)...

Latest radar/observation trends indicate ongoing coastal
convection across SE LA, nearby KHUM. Expect spotty SHRA/TSRA to
continue to increase in coverage later this morning through the
afternoon/evening hours. Main threats in any one storm today will
be gusty, erratic downdraft winds in excess of 30 to 35 knots and
torrential rainfall leading to reduced VIS/lower CIG's and
periodic lower flight categories. Outside of this activity, flight
categories will remain VFR with generally light surface winds.
Expect this activity to diminish some after sunset, but may
persist more isolated going through early Tuesday morning. KLG

&&

.PREV DISCUSSION... /issued 338 AM CDT Mon Aug 2 2021/

SHORT TERM (Today through Wednesday Night)...

We are starting off the new work week on the wet side after
recent days of excessive heat (which seems like the only two
options for us in the deep south!). Beginning with early this
morning, previous Sunday evening convection has sent a southward
surging outflow boundary across the area, eventually settling in
across coastal SE LA. With this lingering boundary in place aiding
in local surface convergence/lift in a region of ample nocturnal
marine instability, combined with subtle, yet supportive upper-
level divergence in place - expect spotty early morning convection
to continue to increase in coverage along coastal SE LA and
adjacent marine areas. Latest SPC Mesoanalysis depicts this
remnant boundary/baroclinic zone generally following along the
coast, with very good agreement in most CAM's/HREF members with
the potential for more widespread convection through the morning
hours. Can't rule out some severe marine cells with gusts >34kts,
as well as isolated waterspouts as non-supercell tornado
parameter values are pinging on this region due to greatest
available surface vorticity. PoP's from the NBM hit this area hard
due to such great agreement in the CAM's, with no adjustments
necessary. This nearshore/marine convection will slowly dissipate
typically does by mid/late morning with only lingering stratiform
rain under a remnant anvil canopy, but will allow for daytime
heating to support scattered showers/storms to develop late
morning through the afternoon. Coverage is enhanced per recent
short-range guidance, which makes plenty of sense looking at model
soundings and forecast PW's for later today in the 2.1 to 2.3"+
range which, even for us this time of the year is excessive
bringing these values above the 90% moving average according to
SPC Sounding Climatology. Soundings illustrate a very moist-
adiabatic, deep tropical thermal profile with "warm" low to mid-
level temperatures (H5 in the -5.8 to -6.2C range). With almost
no dry air to be found in the entire vertical profile, combined
with unidirectional, weak westerly winds - not anticipating much,
if any severe weather potential today. However, a typical gusty
downdraft in any stronger storm could produce winds in excess of
25 to 35mph, with some stronger cells requiring SPS's threat
depending.

Beyond typical diurnal pop-up convection, focus will be on a slow
moving, weak frontal boundary sagging south into our area from
the north. HREF simulated reflectivity trends and 6hr QPF ensemble
probability-matched mean guidance highlights the boundary
corridor well later today, bringing 6hr ensemble probability of
seeing >1" at 30% to 40%, with some isolated higher amounts
generally along and north of I-10/12. Analyzing things a bit
deeper with the latest 06Z HRRR for KMCB valid for early this
afternoon shows light, yet somewhat progressive 0-6km mean storm
motion of ~300/7-9kts thanks to the light unidirectional westerly
winds aloft. What this says is that convection will drift east in
the vicinity of weak boundary forcing along and nearby the front,
but will be messy. This brings up a tricky situation, as there are
pro's and con's to consider in reference to the degree of the
flash flood threat. In this type of situation, weak frontal
forcing and attendant upper-level dynamic PVA will be plenty of a
local aid in storm development, but will likely be within "waves"
of disorganized clusters riding east. It is possible that some
local training could result in some areas of flash flooding, but
should remain isolated enough to refrain from issuing a Flash
Flood Watch as this time but will reassess the threat later this
morning.

What is left later this evening may be another southward surging
outflow boundary with stratiform light rain persisting to just
slightly beyond sunset. It'll be difficult for us to dry out
completely overnight tonight and into Tuesday morning due to the
same weak frontal boundary sagging south across the area,
supporting just enough subtle lift for some shallow nocturnal
showers, and another round of overnight convective blowup over
coastal SE LA. Tuesday is a rinse-repeat but with the boundary
somewhere stuck across our CWA, weakening and washing out with
time losing any sharp wind direction change or notable surface
pressure gradient. Drier air tries to build in the mid-levels, but
the surface to low-levels remains largely moist-adiabatic
supporting persistent 2"+ PW's which will lead to another messy
blow up of convection expected in the morning through
afternoon/early evening hours. Looking like much of the same risks
as mentioned before, with little if any severe weather expected
but will monitor for training convection in a mass of messy
thunderstorms that could lead to isolated areas of flash flooding.

The lingering subtle lift associated with what is left of the
front will continue to support convection during the day on
Wednesday, with the same corridor of enhanced 2 to 2.2" PW's
parked in place regardless of "some" subtle drying building into
far northern areas at H5 and above. With the lack of dynamic
support and low-level convergence from what is left of the front,
not anticipating as numerous shower/storm coverage with better
chances along/south of I-10/12 within deeper tropospheric
moisture. KLG

LONG TERM (Thursday through Sunday)...

The portion of the eastern U.S. mid/upper level trough over the
southeast states early Thursday will continue deamplifying and
lifting a bit north later Thursday into Friday. A secondary
shortwave trough will move southeast from the central/southern
Plains into the lower Mississippi Valley and central Gulf Coast
region Thursday night through Friday night. The weak frontal
boundary is likely to maintain integrity near the coast or just
inland on Thursday before becoming diffuse by late Friday or Friday
night. There remains uncertainty how much dry air and cooler
nighttime temperatures will persist with the boundary with the
margin of error in the frontal position. Overall, the operational
model QPF and POP guidance and even some ensemble guidance like
from the ECMWF continues to be drier than the NBM guidance during
daytime periods Thursday and Friday. I am not sure why the NBM has
remained fairly consistent downplaying the amount of dry air and
cooling of low temperatures as opposed to the ECMWF and ECMWF
ensemble models and numerous consecutive runs of the GFS that is
pretty dry down to even New Orleans and southshore areas Thursday
into Friday. Have lowered the NBM slightly for daytime PoP
Thursday and Friday, otherwise stayed fairly close to that
guidance through the extended periods. This keeps a PoP gradient
from lower values northwest to higher values southeast during
daytime hours Thursday, then higher rain chances return Friday
through the weekend as the frontal boundary washes out. Lows
Thursday night and Friday night should be near 70 to the lower 70s
in most areas north and west of the tidal lakes before warming by
Saturday and Sunday nights. Highs are expected to near to above
normal- in the 90 to 95 range. 22/TD

MARINE...

Numerous showers and storms can be expected for the next several
days going into the middle to portions of late week as a frontal
boundary sags south across coastal areas and into the northern
Gulf of Mexico. At this time, better storm coverage will be
confined to the morning hours, with the main threats in any one
stronger storm being wind gusts greater than 34 knots and isolated
waterspouts. Otherwise, winds will be generally light out of the
WSW, becoming breezy for outer Gulf water zones at around 10-12kts
sustained and gusts around 15kts. However, waves will remain
light at around 1ft for protected waters, to 2 to 3 feet for outer
Gulf waters. Some locally enhanced seas will be likely in and
around any stronger storms. The front mentioned before will slowly
dissipate and try to press south later this week, with the return
of typical scattered shower/storm chances into the upcoming
weekend as winds and waves/seas remain light. KLG

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  88  72  87  69 /  90  70  70  10
BTR  91  74  88  71 /  90  70  80  20
ASD  91  75  88  72 /  90  80  90  40
MSY  93  79  90  78 /  90  80  90  40
GPT  91  75  87  72 /  90  80  90  50
PQL  91  74  86  72 /  90  80  90  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Aug 2, 6:00 AM CDT, 5 hours 28 minutes before
Special Weather Statement
National Weather Service New Orleans LA
600 AM CDT Mon Aug 2 2021

LAZ069-021200-
Lower Plaquemines-
600 AM CDT Mon Aug 2 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PLAQUEMINES
PARISH...

At 557 AM CDT, a strong thunderstorm was located near Buras, or 19
miles southeast of Port Sulphur, moving northeast at 15 mph.

Winds in excess of 40 mph and brief waterspouts are possible with
this storm.

Locations impacted include...
Buras, Boothville-venice, Boothville, Buras-triumph, Venice and
Boothville Asos.

Dangerous lightning will also be a threat with this storm. Please
contact the National Weather Service if you see a waterspout.

LAT...LON 2923 8952 2925 8950 2924 8958 2929 8962
      2930 8970 2930 8964 2933 8965 2940 8946
      2938 8942 2939 8938 2933 8937 2934 8927
      2931 8926 2933 8920 2935 8920 2929 8916
      2930 8918 2927 8920 2926 8917 2919 8946
TIME...MOT...LOC 1057Z 245DEG 12KT 2928 8951

KLG
Special weather statement, Aug 2, 10:38 AM CDT, 50 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1038 AM CDT Mon Aug 2 2021

LAZ049-050-057-058-072-021615-
Livingston-Ascension-Southern Tangipahoa-St. John The Baptist-St.
James-
1038 AM CDT Mon Aug 2 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. JOHN THE BAPTIST...
NORTHEASTERN ASCENSION...NORTHEASTERN ST. JAMES...SOUTHEASTERN
LIVINGSTON AND SOUTH CENTRAL TANGIPAHOA PARISHES...

At 1038 AM CDT, a strong thunderstorm was located near Whitehall, or
11 miles northwest of Reserve, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Reserve, Laplace, Gramercy, Lutcher, French Settlement, Garyville,
Whitehall and Killian.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 192 and 205.
 Interstate 55 in Louisiana between mile markers 3 and 13.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3040 9046 3032 9042 3034 9049 3030 9056
      3026 9059 3022 9057 3020 9060 3017 9057
      3017 9049 3022 9044 3029 9041 3023 9038
      3019 9043 3013 9043 3004 9069 3029 9082
TIME...MOT...LOC 1538Z 252DEG 16KT 3021 9068

MSW
Special weather statement, Aug 2, 10:48 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1048 AM CDT Mon Aug 2 2021

LAZ058>060-021615-
St. Charles-St. John The Baptist-Upper Lafourche-
1048 AM CDT Mon Aug 2 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ST. JOHN THE
BAPTIST...ST. CHARLES AND NORTH CENTRAL LAFOURCHE PARISHES...

At 1048 AM CDT, a strong thunderstorm was located over Boutte, or
near Hahnville, moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Hahnville, Killona, Norco, Paradis, Des Allemands, Luling, Boutte,
Ama, Bayou Gauche, Destrehan, Taft, New Sarpy, St. Rose and Montz.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 219 and 221.
 Interstate 310 between mile markers 1 and 11.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3000 9056 3003 9028 2991 9027 2988 9024
      2987 9024 2983 9022 2978 9052
TIME...MOT...LOC 1548Z 257DEG 22KT 2990 9043

MSW
Special weather statement, Aug 2, 11:06 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1106 AM CDT Mon Aug 2 2021

LAZ060-061-077-021630-
Western Orleans-St. Charles-Upper Jefferson-
1106 AM CDT Mon Aug 2 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. CHARLES...WEST
CENTRAL ORLEANS AND NORTHWESTERN JEFFERSON PARISHES...

At 1105 AM CDT, a strong thunderstorm was located over Ama, or near
Avondale, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Metairie, Marrero, Avondale, Jefferson, Harahan, Westwego, Elmwood,
Luling, Bridge City, River Ridge, Ama, Destrehan, Waggaman, St. Rose,
New Sarpy, Estelle, Boutte and New Orleans Armstrong Airport.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 214 and 231.
 Interstate 310 between mile markers 1 and 7.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2983 9037 3007 9039 3006 9037 3005 9026
      3002 9018 3002 9012 2981 9011
TIME...MOT...LOC 1605Z 263DEG 24KT 2993 9030

MSW
Special weather statement, Aug 2, 11:14 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1114 AM CDT Mon Aug 2 2021

LAZ049-050-072-021645-
Livingston-Ascension-Southern Tangipahoa-
1114 AM CDT Mon Aug 2 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ASCENSION...CENTRAL
LIVINGSTON AND SOUTHWESTERN TANGIPAHOA PARISHES...

At 1114 AM CDT, a strong thunderstorm was located over Whitehall, or
14 miles northeast of Gonzales, moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Ponchatoula, Livingston, French Settlement, Albany, Port Vincent,
Springfield, Whitehall and Killian.

This includes the following Interstates...
 Interstate 12 between mile markers 22 and 37.
 Interstate 55 in Louisiana between mile markers 21 and 28.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3033 9098 3035 9095 3034 9090 3035 9090
      3037 9092 3058 9061 3038 9038 3033 9046
      3034 9049 3030 9054 3030 9056 3025 9058
      3017 9071
TIME...MOT...LOC 1614Z 241DEG 12KT 3031 9071

MSW
Special weather statement, Aug 2, 11:28 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1128 AM CDT Mon Aug 2 2021

LAZ060-061-063-077-021715-
Western Orleans-St. Charles-Upper Plaquemines-Upper Jefferson-
1128 AM CDT Mon Aug 2 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. CHARLES...
SOUTHWESTERN ORLEANS...NORTHWESTERN JEFFERSON AND NORTHWESTERN
PLAQUEMINES PARISHES...

At 1127 AM CDT, a strong thunderstorm was located over River Ridge,
or near Avondale, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
New Orleans, Metairie, Marrero, Harvey, Avondale, Timberlane, Belle
Chasse, Jefferson, Gretna, Harahan, Westwego, Woodmere, Elmwood,
Terrytown, Bridge City, River Ridge, Ama, Estelle, Waggaman and St.
Rose.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 219 and 240.
 Interstate 310 between mile markers 1 and 3.
 Interstate 610 between mile markers 1 and 4.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2984 9028 3002 9033 3004 9022 3002 9018
      3002 9011 3004 9006 3003 9003 3006 9003
      2981 8999
TIME...MOT...LOC 1627Z 256DEG 16KT 2995 9023

MSW

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:00 AM CDTSpecial Weather StatementLIXPlaquemines60 min
Aug 2, 10:38 AM CDTSpecial Weather StatementLIXSaint John the Baptist37 min
Aug 2, 10:41 AM CDTSpecial Marine WarningLIX64 min
Aug 2, 10:48 AM CDTSpecial Weather StatementLIXSaint Charles27 min
Aug 2, 10:59 AM CDTSpecial Marine WarningLIX61 min
Aug 2, 11:06 AM CDTSpecial Weather StatementLIXSaint Charles24 min
Aug 2, 11:14 AM CDTSpecial Weather StatementLIXLivingston31 min
Aug 2, 11:31 AM CDTSpecial Weather StatementLIXPointe Coupee44 min
Aug 2, 11:32 AM CDTSpecial Marine WarningLIX58 min
Aug 2, 11:40 AM CDTSpecial Weather StatementLIXLivingston35 min
Aug 2, 12:00 PM CDTSpecial Weather StatementLIXOrleans30 min
Aug 2, 12:02 PM CDTSpecial Weather StatementLIXEast Baton Rouge28 min
Aug 2, 12:05 PM CDTSpecial Weather StatementLIXSaint Tammany25 min
Aug 2, 12:21 PM CDTSpecial Weather StatementLIXLivingston54 min
Aug 2, 12:25 PM CDTSpecial Marine WarningLIX27 min
Aug 2, 12:32 PM CDTSpecial Weather StatementLIXJefferson43 min
Aug 2, 12:36 PM CDTSpecial Weather StatementLIXAscension54 min
Aug 2, 1:49 PM CDTSpecial Marine WarningLIX56 min
Aug 2, 12:29 PM CDTSpecial Weather StatementLIXHancock46 min
Aug 2, 1:02 PM CDTSpecial Weather StatementLIXHancock28 min
Aug 2, 1:25 PM CDTSpecial Weather StatementLIXHancock35 min
Aug 2, 1:50 PM CDTSpecial Weather StatementLIXHarrison25 min
Aug 2, 2:11 PM CDTSpecial Weather StatementLIXJackson49 min
Aug 2, 2:16 PM CDTSpecial Weather StatementLIXAmite44 min
Aug 2, 2:58 PM CDTSpecial Weather StatementLIXPike47 min
Aug 2, 3:40 PM CDTSpecial Weather StatementLIXPike50 min

Nearby

Special Weather Statements in Louisiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.